It would seem so, at least according to many studies... Gillman regularly mentions that his patients did substantially better on TCAs than on SSRIs (Sertraline might be an exception). Especially Amitriptyline, Clomipramine and Imipramine seem to be superior in effectivity. Is it wise to completely shun those very effective older antidepressants?
Both are quite similar, and that is no surprise, given that Notrtiptyline is Amitriptyline's major metabolite.
When comparing both, we can ascertain the following: Amitriptyline has somewhat more SERT blocking going on, so might be slightly more "serotonergic" than Nortriptyline, although I am not quite sure if clinically relevant. Both are equally strong NRIs and 5HT2 antagonists. Amitriptyline is a stronger ALPHA1 blocker compared to Nortriptyline, so might cause more postural hypotension. Amitrptyline is a stronger antihistamine than Nortriptyline, so might cause more sedation and appetite. Amitriptyline is a stronger anticholinergic than Nortriptyline, so will probably cause more side effects. (Although stronger sedative and anticholinergic properties might be welcome, depending on the condition)
What I am interested in: Who's been on both and how did they compare? (not only theoretically, but practically)
picture source: https://abload.de/img/nortgpk1f.png
Both are second-generation SSRIs, both exhibit minimal drug interactions via Cytochrome P450, both are the most prescribed SSRIs and are considered first line antidepressants. Who's been taking both and what were your experiences? (How did they compare to each other?). I am looking forward to read your experiences...
Which one did you like more?
Why do strong SRIs (serotonin reuptake inhibitors) often cause / induce apathy, indifference and laziness? Maybe not in everyone, but it's one of the most common complaints. I regularly read about it on the internet. I myself was affected by it.
My questions would be:
1.) What causes it?
2.) Were you affected?
3.) Did you successfully get rid of these specific side effects? If so, how so?
4.) Further comments regarding that "phenomenon"?
My brief period (6 months) on Sertraline has been that it sapped my creativity and basically made me not want to do anything, not feel anything. I just sit at the computer and watch videos and occasionally walk around, or eat, or go to the bathroom. I just don't have any drive to really do very much of anything, except what is needed for continued survival. I don’t even want to watch movies and series!
Is that normal?